Kansas, 2003Flash Flooding and Hail in Kansas, May 13, 2003
May 13, 2003 · NWS ICT · 43 events in 9 counties and zones
41 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 3:07 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 13, 3:07 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE MAY 13 2003
TODAY:
ALL FACETS OF FCST TROUBLESOME WITH QSTNRY FRONT DRAPED IN W-E MANNER
ACRS CNTRL OK, COMPLICATED FURTHER BY POORLY-DEFINED FRONTAL BNDRY
DRAPED ACRS NRN KS. IN FORMER CASE, WELL-DEFINED MID-LVL S/WV
SURGING E ACRS NM TEAMING WITH INCRG LLJ, THE NOSE OF WHICH
POSITIONED OVER FAR WRN OK/SW KS, TO GENERATE FURTHER TSRA ACTION
THIS AREA. WITH PREVAILING WLY MID-LVL FLOW, THIS CONVECTIVE
ACTIVITY SHOULD VENTURE ACRS XTRM SRN KS WHERE 30-40% POPS HAVE BEEN
ASSIGNED. AM NOT CONFIDENT ENOUGH TO TIME CONVECTIVE PERIOD SO HAVE
ASSIGNED THESE POPS THRUT THIS PERIOD.
TNGT:
A BREAK IN PCPN ACTION SLATED ALL AREAS AS ERN DAKOTAS 850-MB LOW
MOVES SE TOWARD MID-MS VALLEY ALLOWING DRYING NW/N COMP TO OVERSPREAD
CNTRL KS. XTRM SC & SE KS IN PRECARIOUS POSITION IN THAT THESE AREAS
REMAIN VERY CLOSE TO ZONE OF WEAK ELY LWR-LVL FLOW THAT MAY INDUCE
ENOUGH UPSLOPE TO KEEP THESE AREAS SHROUDED IN IFR/LIFR STRATUS.
THU:
ANOTHER ROUND OF SHRA SLATED FOR W/SW CORRIDOR AS WELL-DEFINED
MID-LVL S/WV SCOOTS E/SE ACRS AZ & NM TO INDUCE RAPID
INTENSIFICATION OF SFC LOW ALONG NM/TX BDR. HAVE RE-COMMENCED SHRA
IN AFTN ACRS SC & MOST OF CNTRL KS WHERE 20-30% POPS ASSIGNED.
THU NGT-FRI:
RAINY PERIOD FOR NEARLY ALL OF CWA, SPCLY IF GFS VERIFYS. THIS MODEL
HAS BEEN CONSISTENT WITH OVERALL PATTERN THIS PERIOD SO AM LEANING
TOWARD THIS SOLN FOR POP GAMEPLAN.
FCSTID = 4
ICT 78 57 76 54 / 30 5 30 50
HUT 77 56 76 53 / 30 5 20 40
EWK 77 56 76 53 / 30 5 20 40
EQA 78 57 76 54 / 30 5 30 50
WLD 79 58 78 55 / 30 5 30 50
RSL 76 53 75 50 / 20 5 20 40
GBD 76 53 75 51 / 20 5 20 40
SLN 75 53 75 52 / 20 5 20 30
MPR 76 54 75 52 / 20 5 20 40
CFV 77 58 77 55 / 40 10 20 40
CNU 77 57 76 54 / 30 5 10 30
K88 76 57 76 53 / 30 5 10 30
.ICT...
KS...NONE.
Hazardous weather outlook, May 13, 4:00 AM CST, 1 hour 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT TUE MAY 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A MID-LEVEL DISTURBANCE MOVING EAST OVER WESTERN KANSAS WILL PUSH A
DRY LINE EAST INTO WESTERN KANSAS. FARTHER EAST, RICH MOISTURE WILL
SURGE NORTH FROM TEXAS AND OKLAHOMA INTO KANSAS. THUNDERSTORMS WILL
DEVELOP OVER MUCH OF THE REGION, MORE SO THIS AFTERNOON, AS THE
RICHER MOISTURE ARRIVES. A FEW OF THE THUNDERSTORMS MAY BE SEVERE,
WITH BOTH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
FOR TONIGHT, THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS CENTRAL
AND SOUTHEAST KANSAS, AS THE MID-LEVEL DISTURBANCE MOVES EAST OVER
CENTRAL KANSAS. WIND PROFILES SUGGEST THAT SEVERE THUNDERSTORMS ARE
POSSIBLE, ESPECIALLY ALONG, AND EAST, OF I-135. BOTH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS EVENING, WITH THE PRIMARY THREAT
TRANSITIONING TO A DAMAGING WIND EVENT LATER TONIGHT OVER SOUTHEAST
KANSAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT SHOT FOR THUNDERSTORMS APPEARS TICKETED FOR LATE THURSDAY
NIGHT, ESPECIALLY OVER EXTREME SOUTH-CENTRAL AND SOUTHEAST KANSAS,
AS A VIGOROUS UPPER-LEVEL DISTURBANCE CROSSING NEW MEXICO INDUCES
INTENSIFICATION OF A SURFACE LOW OVER THE TEXAS PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
Hail, Barton
- When
- May 13, 5:15 AM CST
- Where
- Barton County, 3 mi W of Olmitz
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -98.983
Hail, Barton
- When
- May 13, 5:19 AM CST
- Where
- Barton County, 3 mi W of Olmitz
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -98.983
Hail, Barton
- When
- May 13, 5:55 AM CST
- Where
- Barton County, Ellinwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.583
Hail, Reno
- When
- May 13, 6:12 AM CST
- Where
- Reno County, 10 mi W of Hutchinson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.067, -98.100
Hail, Reno
- When
- May 13, 6:13 AM CST
- Where
- Reno County, Plevna
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -98.300
Hail, Sedgwick
- When
- May 13, 6:49 AM CST
- Where
- Sedgwick County, 3 mi W of Garden Plain
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -97.733
Hail, Sedgwick
- When
- May 13, 6:50 AM CST
- Where
- Sedgwick County, Cheney
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.633, -97.783
Hail, Reno
- When
- May 13, 6:58 AM CST
- Where
- Reno County, 4 mi N of Hutchinson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.117, -97.917
Hail, Sedgwick
- When
- May 13, 7:05 AM CST
- Where
- Sedgwick County, Garden Plain
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -97.683
Hail, Reno
- When
- May 13, 7:10 AM CST
- Where
- Reno County, Hutchinson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.067, -97.917
Hail, Sedgwick
- When
- May 13, 7:16 AM CST
- Where
- Sedgwick County, 5 mi NW of Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -97.400
Hail, Sedgwick
- When
- May 13, 7:26 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred in North Wichita.
Hail, Harvey
- When
- May 13, 7:35 AM CST
- Where
- Harvey County, 8 mi W of Hesston
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.133, -97.583
Hail, Sumner
- When
- May 13, 8:15 AM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -97.400
Hail, Sumner
- When
- May 13, 8:18 AM CST
- Where
- Sumner County, Wellington
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Butler
- When
- May 13, 8:25 AM CST
- Where
- Butler County, 7 mi SE of Augusta
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.617, -96.900
Hail, Sumner
- When
- May 13, 8:27 AM CST
- Where
- Sumner County, Oxford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.167
Hail, Butler
- When
- May 13, 8:29 AM CST
- Where
- Butler County, El Dorado
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -96.867
Hail, Sumner
- When
- May 13, 8:31 AM CST
- Where
- Sumner County, 3 mi W of Oxford
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -97.217
Hail, Sedgwick
- When
- May 13, 8:32 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred in South Wichita.
Hail, Sedgwick
- When
- May 13, 8:35 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred in East Wichita.
Hail, Sedgwick
- When
- May 13, 8:37 AM CST
- Where
- Sedgwick County, 5 mi S of Derby
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -97.267
Hail, Sedgwick
- When
- May 13, 8:40 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred in South Wichita.
Hail, Cowley
- When
- May 13, 8:43 AM CST
- Where
- Cowley County, 3 mi S of Udall
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -97.117
Hail, Cowley
- When
- May 13, 8:44 AM CST
- Where
- Cowley County, 5 mi W of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -97.067
Hail, Cowley
- When
- May 13, 8:44 AM CST
- Where
- Cowley County, 3 mi S of Udall
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -97.117
Hail, Sumner
- When
- May 13, 8:52 AM CST
- Where
- Sumner County, Conway Spgs
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.400, -97.650
Hail, Cowley
- When
- May 13, 8:55 AM CST
- Where
- Cowley County, 1 mi W of Winfield
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -97.000
Hail, Cowley
- When
- May 13, 9:03 AM CST
- Where
- Cowley County, Winfield
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -96.983
Flash Flood, Cowley
- When
- May 13, 9:05 AM CST to 11:00 AM CST
- Where
- Cowley County, 2 mi E of Winfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Hail, Cowley
- When
- May 13, 9:08 AM CST
- Where
- Cowley County, 4 mi W of Burden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -96.817
Hail, Cowley
- When
- May 13, 9:15 AM CST
- Where
- Cowley County, 5 mi E of Winfield
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -96.900
Hail, Cowley
- When
- May 13, 9:16 AM CST
- Where
- Cowley County, 5 mi E of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -96.900
Hail, Cowley
- When
- May 13, 9:22 AM CST
- Where
- Cowley County, 12 mi E of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -96.767
Hail, Cowley
- When
- May 13, 9:34 AM CST
- Where
- Cowley County, Dexter
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -96.717
Hail, Montgomery
- When
- May 13, 9:36 AM CST
- Where
- Montgomery County, Caney
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.017, -95.950
Hail, Cowley
- When
- May 13, 9:40 AM CST
- Where
- Cowley County, Dexter
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -96.717
Hail, Chautauqua
- When
- May 13, 9:47 AM CST
- Where
- Chautauqua County, 1 mi W of Peru
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -96.117
Hail, Chautauqua
- When
- May 13, 9:58 AM CST
- Where
- Chautauqua County, 1 mi W of Cedar Vale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -96.517
Hail, Cowley
- When
- May 13, 10:02 AM CST
- Where
- Cowley County, 10 mi E of Dexter
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -96.533
Hail, Chautauqua
- When
- May 13, 10:03 AM CST
- Where
- Chautauqua County, 1 mi E of Cedar Vale
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -96.483
Hail, Chautauqua
- When
- May 13, 10:19 AM CST
- Where
- Chautauqua County, Wauneta
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -96.383
Flash Flood, Cowley
- When
- May 13, 10:22 AM CST to 12:30 PM CST
- Where
- Cowley County, 1 mi S of Dexter
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Grouse Creek Road impassable.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, May 13, 200388 injured · $14,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, May 13 to 14, 2003$36,000 · 5.25 in hail · 71 events
- Hail and Damaging Winds in Nebraska, May 13, 2003$125,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in Oklahoma, May 13, 2003$53,000 · 1.75 in hail · 29 events
- Hail in Texas, May 13, 2003$50,000 · 1.75 in hail · 5 events
- Tornado in Arkansas, May 13, 2003F1 · 1 event
- Tornado in Louisiana, May 13, 2003F1 · 1 event
- Hail in Kansas, May 13, 2003$25,000 · 1.75 in hail · 3 events
- Dust Devil in Texas, May 13, 2003$25,000 · 1 event
- High Wind in Missouri, May 13, 2003$5,000 · 60 kt wind · 19 events
- Flash Flood and Hail in Arkansas, May 13, 2003$10,000 · 1.75 in hail · 13 events
- Hail in Nebraska, May 13, 2003$3,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349972, 5349973, 5349974, 5349975, 5349976, 5349977, 5349978, 5349979, 5349980, 5349981, 5349982, 5349983, 5349984, 5349985, 5349986, 5349987, 5349988, 5349989, 5349990, 5349991, 5350056, 5350057, 5350058, 5350059, 5350060, 5350061, 5350062, 5350063, 5350064, 5350065, 5350066, 5350067, 5350068, 5350069, 5350070, 5350071, 5350072, 5350073, 5350074, 5350075, and more.